P. Dickison, S.D. Smith
A 50-year-old woman presented with a six-month history of irritation, erythema and tenderness on her ﬁngers. She reported that the symptoms worsened when she reapplied her “gel” or Shellac nails. She had been using gel nails for over 2 years before noticing the inﬂammation. Her presentation occurred on an 18-month background of idipathic chronic urticaria (CU). At time of review she was taking mycophenolate for her CU with modest improvement.
On examination she had erythema of her hands and ﬁngers bilaterally with mild swelling of most ﬁngertips. She also had splits on several ﬁngers and her ﬁnger nails appeared thickened. On subsequent examination without nail varnish, all of the ﬁnger nails appeared signiﬁcantly dystrophic and discoloured.
The provisional diagnosis was allergic contact dermatitis (ACD).
Patch testing was performed on the patient using the Australian Baseline Series and the acrylate and methacrylate series for nails. The patient had signiﬁcant reactions to all but three nail allergens and was subsequently advised to stop using any nail varnish.
On follow-up examination, approximately 8 weeks after cessation of gel nail application, the patient’s nails were growing normally, the erythema of her ﬁngers had completely subsided. She had also noticed her CU had resolved 4 weeks after eliminating gel nails from her environment.
ACD secondary to the acrylates in nail varnish had been well described. To the best of our knowledge this is the ﬁrst reported case of chronic urticaria secondary to acrylates and methacrylates in gel nails.